South Dakota, 2007

Hail in South Dakota, May 20, 2007

May 20, 2007 · NWS UNR · 9 events in 2 counties and zones

Severe thunderstorms developed along the eastern foothills and moved across the plains, producing penny to quarter sized hail and golf ball sized hail in Kyle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms developed along the eastern foothills and moved across the plains, producing penny to quarter sized hail and golf ball sized hail in Kyle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 20, 9:00 AM MST, 3 hours 35 minutes earlier.

Area forecast discussion, May 20, 9:00 AM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT SUN MAY 20 2007

.DISCUSSION...15Z SURFACE ANALYSIS HAD LOW OVER CENTRAL WY WITH
DEVELOPING WARM FRONT ACROSS SOUTHERN SD. ST/FG STARTING TO ERODE AS
EXPECTED...WITH DISSIPATION BY EARLY AFTERNOON. ACCORDING TO THE
BUNKERS RULE...MORNING ST/FG WILL SUPPRESS SURFACE-BASED SEVERE
CONVECTION DURING THE DAY. SO WILL DROP SEVERE MENTION IN THESE
AREAS FOR THIS AFTERNOON. FURTHER WEST...PLENTY OF SOLAR INSOLATION
EXPECTED. MLCAPES IN THE 1-2KJ/KG RANGE OVER THE HILLS AND NORTHEAST
WY LATER THIS AFTERNOON. SHEAR WILL BE MARGINAL AT FIRST...BUT
INCREASE BY 00Z AS UPPER TROUGH AND ASSOCIATED SHORTWAVE ENERGY
APPROACH FROM THE ROCKIES. ACTIVE AFTERNOON POSSIBLE WITH HAIL/WIND
MAIN THREAT. TONIGHT...SEVERE EVENING CONVECTION WILL EVOLVE INTO
CONVECTIVE COMPLEX OVER THE NORTHERN PLAINS AND MOVE EAST. WILL
LEAVE SEVERE MENTION OVER MOST OF CWA FOR THIS EVENING.

&&

.AVIATION...LOW CLOUDS AND FOG WILL SLOWLY LIFT AND DISSIPATE ACROSS
ROUTES NORTH AND EAST OF RAP LATE THIS MORNING AND MIDDAY.
CONDITIONS WILL BECOME VFR EVERYWHERE BY EARLY AFTERNOON. STORMS
WILL THEN DEVELOP ACROSS ROUTES WEST OF RAP THIS AFTERNOON AND
SPREAD EAST LATE TODAY AND TONIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

HELGESON/TRIMARCHI
Hazardous weather outlook, May 20, 9:06 AM MST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1006 AM MDT SUN MAY 20 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1006 AM MDT (1106 AM CDT) SUN MAY 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER NORTHEASTERN WYOMING AND MOST OF WESTERN SOUTH DAKOTA.

LOW PRESSURE WILL DEEPEN OVER WYOMING TODAY...PUSHING A WARM FRONT
NORTH TOWARD THE NORTH DAKOTA BORDER. INCREASING INSTABILITY WILL
PRIME THE ATMOSPHERE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
TONIGHT. INITIAL ACTIVITY WILL BE OVER THE BLACK HILLS AND
NORTHEASTERN WYOMING THIS AFTERNOON...SPREADING INTO WESTERN SOUTH
DAKOTA LATE THIS AFTERNOON AND EVENING.

LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL SLIDE INTO WESTERN SOUTH DAKOTA ON MONDAY...AND
WILL BE THE FOCUS FOR ADDITIONAL THUNDERSTORMS. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS INTO CENTRAL
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 48 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Pennington

When
May 20, 12:35 PM MST
Where
Pennington County, Johnson Siding
Measured
0.75 in hail
Reported by
Public
Coordinates
44.080, -103.430

Hail, Pennington

When
May 20, 12:40 PM MST
Where
Pennington County, 1 mi N of Hisega
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.065, -103.400

Hail, Pennington

When
May 20, 1:03 PM MST
Where
Pennington County, 2 mi W of Rapid City
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
44.080, -103.260

Hail, Pennington

When
May 20, 1:20 PM MST
Where
Pennington County, 4 mi S of Rapid City
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
44.022, -103.220

Hail, Pennington

When
May 20, 2:15 PM MST to 2:25 PM MST
Where
Pennington County, 11 mi S of Rapid City
Measured
0.75 in hail
Reported by
Public
Coordinates
43.921, -103.220

Hail, Pennington

When
May 20, 2:25 PM MST
Where
Pennington County, 1 mi NW of Farmingdale
Measured
1 in hail
Reported by
Public
Coordinates
43.980, -102.894

Hail, Pennington

When
May 20, 2:44 PM MST to 2:49 PM MST
Where
Pennington County, 8 mi ESE of Farmingdale
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
43.926, -102.732

Hail, Pennington

When
May 20, 3:05 PM MST
Where
Pennington County, 6 mi SE of Farmingdale
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
43.909, -102.795

Hail, Oglala Lakota

When
May 20, 5:30 PM MST
Where
Oglala Lakota County, Kyle
Measured
1.75 in hail
Reported by
Public
Coordinates
43.420, -102.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22545, 22544, 22546, 22547, 22551, 22552, 22550, 22553, 22554.